Alert archive / Indiana / Flash Flood Warnings in 2006
Flash Flood Warning 1, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Jul 14, 2006, 9:35 AM EDT for Saint Joseph County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2006, 9:35 AM EDT (13:35 UTC)
- Expired
- Jul 14, 2006, 12:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 1.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIWX 141339
FFWIWX
INC141-141630-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
935 AM EDT FRI JUL 14 2006
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ST. JOSEPH COUNTY IN NORTH CENTRAL INDIANA
* UNTIL 1230 PM EDT
* AT 932 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORM 7 MILES WEST OF SOUTH BEND... MOVING NORTHEAST AT
15 MPH. THE STORM IS PRODUCING RAINFALL RATES BETWEEN 2 TO 3 INCHES
PER HOUR. RUNOFF FROM THIS RAIN WILL PRODUCE SIGNIFICANT AND RAPID
FLOODING OF CITY STREETS AND STREAMS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SOUTH BEND...LAKEVILLE...GULIVOIRE PARK...ROSELAND...
GEORGETOWN...MISHAWAKA...GRANGER AND OSCEOLA
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
LAT...LON 4146 8652 4149 8648 4150 8606 4176 8607
4176 8653 4166 8652 4166 8647 4153 8650
4152 8654
$$1 follow-up statement
000
WGUS73 KIWX 141541
FFSIWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1140 AM EDT FRI JUL 14 2006
INC141-141546-
ST. JOSEPH IN-
1140 AM EDT FRI JUL 14 2006
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ST. JOSEPH COUNTY
IN NORTH CENTRAL INDIANA...
AT 1132 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED THUNDERSTORMS ACROSS THE AREA. HOWEVER...THEY HAVE
WEAKENED SUFFICIENTLY THAT WIDESPREAD FLASH FLOODING IS NO LONGER AN
IMMINENT THREAT. MINOR PONDING OF WATER IN LOW LYING AND POOR
DRAINAGE AREAS ARE STILL POSSIBLE THROUGH THE EARLY AFTERNOON HOURS.
IF YOU HAVE FLOODING TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4146 8652 4149 8648 4150 8606 4176 8607
4176 8653 4166 8652 4166 8647 4153 8650
4152 8654
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 7:35 AM EDT, 2 hours earlier.
Area forecast discussion, Jul 14, 7:35 AM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 735 AM EDT FRI JUL 14 2006 .AVIATION... SOME SHOWERS AND THUNDERSTORMS HAD FORMED OVER NE IL AND NW INDIANA AHEAD AN APPROACHING UPPER TROF. HAVE INCLUDED MENTION OF A SHOWER VICINITY THIS MORNING. EXPECT THIS UPPER LEVEL SYSTEM SHOULD HELP TRIGGER MORE SHOWERS AND STORMS LATER TODAY...SO HAVE INCLUDED IN TAFS...STARTING AT 21Z. && .SHORT TERM... TODAY AND TONIGHT...AN UPPER TROF WILL MOVE EAST ACROSS THE GREAT LAKES REGION TODAY AND TONIGHT. AHEAD OF THIS SYSTEM...THERE WAS A MOIST AND VERY UNSTABLE AIRMASS FROM IL INTO WESTERN INDIANA. ILX CAPE WAS OVER 4100 J/KG ON THE 00Z SOUNDING...INDICATIVE OF THE AIRMASS. A LARGE CONVECTIVE COMPLEX HAD PUSHED SOUTH ACROSS IA AND MO...AND HAD LEFT AN OUTFLOW BOUNDARY NEAR THE IL/IA BORDER. THE WRF INITIALIZED TOO DRY IN THE LOWER LEVELS OVER IL...AND THE GFS GENERALLY VERIFIED TOO FAR EAST WITH THE CONVECTION. EXPECT CONVECTION TO REDEVELOP WEST AND NORTHWEST OF THE AREA BY THIS AFTERNOON AND MOVE EAST OR PROPAGATE SE INTO RICH THETA E AIRMASS LATE TODAY AND EARLY TONIGHT. CONVECTION SHOULD BE ABLE TO REGENERATE ON OLD OUTFLOW BOUNDARY. HAVE RAISED STORM CHANCES TO LIKELY GIVEN FAVORABLE ENVIRONMENT AND APPROACH OF THE UPPER TROF. CONCERN FOR FLOODING POTENTIAL GIVEN RECENT RAINFALL AND RELATIVELY HIGH PRECIPITABLE WATER VALUES. EXPECT THE POSSIBILITY OF LOCALLY HEAVY RAINFALL...BUT DO NOT EXPECT WIDESPREAD FLOODING. RFC FFG VALUES GENERALLY HIGH...WITH 3 HOUR VALUES BETWEEN 2.5 AND 4 INCHES...SO WILL NOT ISSUE ANY HYDRO WATCHES/HIGHLIGHTS THIS PACKAGE. && .LONG TERM... SATURDAY THROUGH THURSDAY... ...HEAT WAVE THROUGH MUCH OF THE LONG TERM PERIOD... FORECAST CHALLENGE IS HOW WARM TO GO WITH BOTH TEMPERATURES AND DEW POINTS IN MOST OF THE LONG TERM PERIOD. WITH ABUNDANT RAINFALL FROM TUESDAY AND WEDNESDAY OF THIS PAST WEEK COUPLED WITH EXPECTED RAINFALL LATER TODAY...BOUNDARY LEVEL MOISTURE WILL BE VERY HIGH THIS WEEKEND AND EARLY NEXT WEEK. NAM-WRF SURFACE DEWPOINTS LOOKING TOO LOW WITH MID 60S INDICATED OVER THE AREA SATURDAY IN WAKE OF SURFACE FRONT AND UPPER SHORT WAVE. GFS LOOKS A LITTLE BETTER BUT IT MAY BE OVERDONE GIVEN THE NEAR 80 DEW POINTS INTO THE WEST SATURDAY AFTERNOON. WILL COMPROMISE AND GO FOR LOWER 70S WHICH IS REASONABLE FOR THIS TIME OF YEAR. THE MOIST BOUNDARY LAYER SHOULD KEEP TEMPERATURES FROM REACHING FULL MIXING POTENTIAL WHICH BASED ON 850 TEMPS WOULD EASILY YIELD MID 90S FOR SATURDAY THROUGH MONDAY WITH EVEN UPPER 90S POSSIBLE. EXPECT THE MOISTURE TO HAMPER THE RISE BUT STILL FEEL LOW 90S POSSIBLE SATURDAY AND ALSO THINK WE CAN REACH MID 90S ON SUNDAY WITH THERMAL RIDGE MOVING IN. HOWEVER...DEW POINTS WILL CREEP EVEN HIGHER SUNDAY WITH MID 70S POSSIBLE AS EVAPOTRANSPIRATION PROCESSES OF MATURING CORN CROP INCREASE. THUS HAVE STAYED BELOW THE VERY WARM MEX NUMBERS IN THE UPPER 90S. THE COMBINATION OF THESE TEMPS AND DEW POINTS WILL GIVE US HEAT INDEX VALUES IN THE 100 TO 105 RANGE FOR SEVERAL HOURS SUNDAY AND MONDAY. A HEAT ADVISORY IS VERY POSSIBLE OVER THE WEEKEND AND THROUGH NEXT WEEK. MODELS HAVE DIFFERENCES NEXT WEEK WITH TIMING AND STRENGTH OF A SHORT WAVE TOPPING THE RIDGE. AS WE SAW LAST WEEK...MODELS TEND TO BE OVER AGRESSIVE WITH SOUTHWARD MOVEMENT OF FRONTS AND BREAK THE RIDGING DOWN TO QUICKLY. PLAN ON STICKING WITH PREVIOUS FORECAST THOUGHTS AND KEEP WARM TEMPS GOING THROUGH MUCH OF THE LONG TERM UNTIL SOME BETTER AGREEMENT AND CONSISTENCY SHOWS UP. PROBABLY TOO CONSERVATIVE WITH DEW POINTS IN THESE LATER PERIODS BUT WILL FINE TUNE AS TIME PERIODS APPROACH. KEPT THE LONG TERM DRY AT THIS TIME. CANNOT RULE OUT ISOLATED HEAT INDUCED TSRA BUT COVERAGE LIMITED TO 10-15 PERCENT AND NOT GOING TO ADD THOSE LOW POPS THIS FAR OUT...ESPECIALLY WITH RIDGE IN PLACE AND CAPPED ATMOSPHERE. MAY BE A BETTER CHANCE DAY 6 OR 7 TIME FRAME BUT AS MENTIONED ABOVE...TOO MUCH UNCERTAINTY IN MODELS TO ADD AT THIS TIME. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...SKIPPER LONG TERM....LASHLEY AVIATION...SKIPPER
Hazardous weather outlook, Jul 14, 5:19 AM EDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 519 AM EDT FRI JUL 14 2006 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-150930- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 419 AM CDT FRI JUL 14 2006 /519 AM EDT FRI JUL 14 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE LIKELY...ESPECIALLY THIS AFTERNOON AND THIS EVENING. SOME STORMS COULD BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. ISOLATED LARGE HAIL IS ALSO POSSIBLE. THUNDERSTORMS WILL BE SLOW MOVING AND THE ATMOSPHERE IS VERY MOIST. THIS COMBINATION WILL LEAD TO LOCALLY HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. AREAS THAT RECEIVED HEAVY RAINFALL EARLIER THIS WEEK WILL BE MOST PRONE TO FLOODING IF THUNDERSTORMS PERSIST OVER THESE LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HOT AND HUMID CONDITIONS CAN BE EXPECTED FROM SATURDAY THROUGH WEDNESDAY. HIGH TEMPERATURES WILL BE IN THE LOWER TO MIDDLE 90S... WITH HEAT INDICES FROM 100 TO 105 DEGREES. HEAT ADVISORIES MAY BE ISSUED FOR THIS PERIOD. IF YOU DO NOT HAVE AIR CONDITIONING...MAKE PLANS NOW TO FIND LOCATIONS WITH AIR CONDITIONING WHERE YOU MAY STAY THROUGH THIS PERIOD. OVERNIGHT LOW TEMPERATURES ARE EXPECTED TO REMAIN IN THE 70S WITH HIGH HUMIDITY LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. SPOTTERS ARE ALSO REQUESTED TO CALL IN THEIR RAINFALL AMOUNTS. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX LMZ043-046-061-150930- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE- 519 AM EDT FRI JUL 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND THIS EVENING. DAMAGING WIND IS THE PRIMARY THREAT. MARINERS SHOULD MONITOR CONDITIONS AND BE PREPARED TO SEEK SAFE HARBOR QUICKLY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY IT WILL BE HOT AND HUMID THROUGH THE PERIOD. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
In the hours before
Local storm report, Jul 14, 9:04 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
904 AM EDT FRI JUL 14 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 AM FLOOD MICHIGAN CITY 41.71N 86.88W
07/14/2006 LA PORTE IN AMATEUR RADIO
SIGNIFICANT WATER OVER US20, 421 AND 212. SOME ROADS ARE
BEING CLOSED.Nearby
Flash Flood Warnings in Indiana, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.